I have had to take Prednisone many times for asthma and bronchitis. I am almost always given a dose pack for one or two weeks at a time. While I am taking the Prednisone, I almost always have pain in my right side under my rib cage. Sometimes I have the pain when I am not taking the steroids, but I can count on the pain when taking them. The pain is sometimes so bad that I have to reduce the dosage faster and can't take it for the entire time, therefore not getting the full benefit of the drug for my lungs. The pain feels like my right side is swelling and pressing up under my rib cage. Sometimes when I have that pain, I have rectal bleeding with clotts, but I have had a lot of tests: (colonoscopy, endoscopy, CAT scan, ultrsound, small bowel follow-through), over the last couple of years trying to find out what causes the pain, and my doctor says the bleeding is caused from hemorroids. It sometimes hurts when I am NOT taking steroids, but it gets worse, for sure, when I take them. Although I have never drank any alcohol, my doctor says I have a "fatty liver," and I wonder if that could be the cause of the pain. I also wonder about the small intestine. Have you ever heard of anyone having side pain when taking prednisone? I heard that if you have certain types of cancers, and you take Prednisone, it makes the cancer grow more rapidly. Is this true?
Prednisone is a mixed blessing. It is a hormone, a poloypeptide, and a signaling substance. While on prednisone the chances of getting many infections increases dramatically.
It degrades the natural immune system. It reduces inflamation and the response to antigens, or non-self substances.
In one study, with rats receiving daily doses of prednisone for six months every test animal developed multiple malignancies.
This study does not mean you will always get cancer if you have been on prednisone over six months. It does raise a yellow flag, and suggests that every effort should be made to reduce the amount of prednisone used and to find other ways to reduce asthmatic problems (i.e. dust precipator in the room) whenever possible.
That being said, prednisone can be a life-saving drug, especdially with asthmatics or people with COPD. You can be just a dead from an asthmatic attack as from pneumonia.
The use of inhaled steroids significantly decreases the whole-body dose and the chande of a malignancy.
Side pain is not common with prednisone. My guess is you have a small infection, and whenever you take prednisone it flares up. This would not necessarily show on a conventional scan.
You have to wean off prednisone if you have been taking it for a long time. Over a week. If you don't you can experience problems, such as adrenal insufficiency. If you are prerscribed prednisone for a short time (two or three days) you can generally stop without weaning, although weaning is always advised.
You need to get the hemorhoids taken care of because they cause significant blood loss, and that translates into less oxygen per unit volume, more difficulty breathing, and an increased use of prednisone. Normal hematocrit is 45-46 for a male. I have come on people who neglect hemorhoids who have dropped to a hematocrit of 17.
Thank you so much for the information. It helps me a lot. I have wondered how important it is to get the hemorhoids fixed, and since I have asthma and tend to get sick easily, I have been afraid to have surgery on a problem that seems more aggravation than dangerous. Thanks for explaining why I need to wean off of the prednisone too. You have been a big help. What a wonderful website!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.